Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 191, NWS Sioux Falls, SD

July 8, 2003Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 8, 2003, 12:21 AM CDT for Hutchinson County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 12:21 AM CDT (05:21 UTC)
Expired
Jul 8, 2003, 1:00 AM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 11:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-114 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080521
SVRFSD
SDC067-080600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 AM CDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 100 AM CDT

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CLAYTON...OR ABOUT 29
  MILES SOUTHEAST OF MITCHELL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAYTON...MENNO AROUND 1230 AM CDT
  FREEMAN AROUND 1250 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING DIME TO NICKEL SIZED HAIL. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4349 9804 4318 9803 4318 9741 4349 9742

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:45 PM CDT, 8 hours 36 minutes earlier.

Area forecast discussion, Jul 7, 3:45 PM CDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT MON JUL 7 2003

...SHORT TERM...
ANOTHER COMPLICATED FCST...AT LEAST THRU WED. A FEW WAVES EVIDENT ON
WV IMAGERY AND VIS SAT PICTURE. ONE IS CRNTLY MOVG THRU ATTM...WITH
THE SECOND ONE IN SRN WY AND NRN CO POSSIBLY AFFECTING US LATER
TNGT. A THIRD ONE HAS MOVED INTO SRN ID WHICH WL AFFECT THE AREA TUE
NIGHT AND EARLY WED. SO FOR TNGT...CRNTLY HAVE LIGHT AREAS OF -TSRA
ACRS THE MID LVL FRONTOGENETIC ZONE OVER THE NRN CWA...AND OVER THE
LOWER FRONTOGENESIS ACRS THE MO VALLEY. THIS MAY NOT CHANGE MUCH
THRU TNGT AS A SMALL VORT MAX MOVES THRU THIS AREA. STILL PLENTY OF
HUMID AIR SOUTH OF I 90...SO ANY UPPER DISTURBANCE WILL NOT TAKE TOO
MUCH TO FIRE THINGS OFF. HOWEVER BELIEVE THE GREATEST THREAT FOR SVR
WX WILL BE SOUTH OF THE FA WHERE LOW LVL INSTABILITY IS MUCH
GREATER. MID LVL BAROCLINIC ZONE CONTINUES OVER THE FA ON TUE THRU
WED. GFS BRINGS QUITE A BIT OF QPF THRU THE NRN CWA FOR TUE
AFTN...AND WAS SOMEWHAT FOLLOWED BUT TONED BACK ON THE GRIDDED QPF.
EVEN THE ETA SHOWS SOME FRONTOGENESIS JUST N OF THE FSD FA TUE
AFTN...AND OF COURSE...WE KNOW THAT THE ETA DOES A HORRIBLE JOB IN
FCSTING PCPN ALONG THESE MID LVL BNDRYS. SO FEEL THAT THE BEST CHCS
FOR TSRA ON TUE WILL BE ACRSS THE NORTH...AND ALSO IN THE MRNG OVER
THE SE QUAD OF THE FA WITH ANY LINGERING NIGHTLY PCPN WHICH IS
DEPARTING.

STRONG JET MAX MOVES INTO THE AREA LATE TUE THRU EARLY WED WITH 80+
KNOTS PREDICTED BY THE MODELS...PLACING THE CWA IN A LEFT EXIT RGN
IN THIS TIME. TREMENDOUS WIND SHEAR INVOLVED ALSO. THE MAIN PROBLEM
REALLY FROM NOW THRU WED IS HOW THE LARGE SFC ANTICYCLONE WILL PLAY
OUT AS IT CROSSES SRN CANDADA TOWARD THE WRN GRTLKS...BRINGING IN A
ESE FETCH OF AIR INTO THE CWA. ONE WOULD THINK THAT THIS WOULD BE A
DRYING AIRMASS IN THE LOW LVLS. AND IT PROBABLY IS...THEREFORE
EVENTUALLY SETTING UP THE BEST LOW LVL BNDRY ACRS THE MO VALLEY AREA
OR EVEN FURTHER SOUTH. AND WITH THE AMNT OF MID LVL FRONTOGENESIS
INVOLVED OVER THE MO VALLEY TUE EVENING...DECIDED TO GO LIKELY TS
FOR MOST OF THE SRN CWA TUE EVENING...TAPERING IT OFF SLIGHTLY AFTER
MIDNIGHT. THE GFS DOES BRING A STRONG SFC LOW THRU NEB TUE NIGHT
WHICH WOULD EDGE THE STRONGER PCPN FURTHER NORTH ACRS THE NRN CWA.
BOTH SOLNS COULD BE VIABLE ATTM...AND VERY DIFFICULT TO TIME AND
PLACE. BUT FOR RIGHT NOW...THE MID LVL FRONTOGENESIS WAS PLAYED WITH
THE LIKELY POPS FOR THE SOUTH. THE ETA REALLY ALMOST PAINTS A
COUPLED JET ON THE CWA TUE NIGHT AND EARLY WED...AIDING LIFT
DEVLPMENT. SO BASICALLY WERE UNSETTLED...WITH CLOUD COVER AND WELL
BLO NORMAL TEMPS THRU MOST OF WED...BEFORE ALL OF THIS MID LVL
BAROCLINICITY FINALLY CLEARS OUT.

...LONG TERM...
THURSDAY THRU NEXT MONDAY...LATE IN THE WEEK STARTING THURSDAY...THE
MODELS DO INDEED DVLP A STRONG UPPER RIDGE OVER THE RCKYS...CREATING
A NWRLY FLOW FOR THE FA. A RIDGE RIDER GIVES THE ERN FA A GLANCING
BLOW ON THURSDAY AFTN...AND WITH THE UNSTABLE AIR AND RELATIVELY
COOL MID LVL TEMPS...IT IS WORTH A 20 POP IN THE EAST. A VORT
FILAMENT MOVES DOWN THE FLOW THUR NIGHT...LINGERING IN THE EAST ON
FRIDAY...WHICH MAY PRODUCE A FEW CLOUDS HERE AND THERE. ANOTHER
RIDGE RIDER WILL MOVES NORTHEAST OF THE FA SATURDAY NIGHT...WHICH
SHOULD LEAVE IT DRY. 00Z/06Z GFS RUN POINTED TO A MID LVL S/W MOVG
INTO THE AREA NEXT SUNDAY NIGHT AND MONDAY...THUS THE LOW POPS OVER
THE NRN HALF OF THE CWA.

.FSD...NONE

MJF
Hazardous weather outlook, Jul 7, 11:01 AM CDT, 13 hours 20 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT MON JUL 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON OVER MUCH OF SOUTHEAST SOUTH DAKOTA...AND INTO
SOUTHWEST MINNESOTA NORTH OF INTERSTATE 90. NO SEVERE WEATHER IS
EXPECTED. HOWEVER THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
EVENING IN SOUTHERN PARTS OF THE AREA...MAINLY SOUTH OF
INTERSTATE 90. A FEW OF THESE THUNDERSTORMS COULD
SEVERE...GENERALLY SOUTH A LINE FROM WAGNER SOUTH DAKOTA TO
CENTERVILLE TO SPENCER IOWA. THE MAIN THREATS WOULD BE LARGE
HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR SEVERE WEATHER WILL CONTINUE INTO TUESDAY...MAINLY
DURING THE EVENING AND OVERNIGHT HOURS...LEADING INTO WEDNESDAY
MORNING. THUNDERSTORMS SHOULD DEVELOP OVER THE WESTERN HIGH
PLAINS TUESDAY AFTERNOON...THEN PROGRESS EAST INTO THE AREA AT
NIGHT. THERE WILL BE A THREAT FOR HIGH WINDS AND HAIL WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM...GENERALLY SOUTH
OF
LINE FROM WAGNER SOUTH DAKOTA TO CENTERVILLE TO SPENCER IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 7, 11:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1134 PM    1 N DIMOCK                SD   .75 INCH HAIL
07/07/03   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 8, 12:06 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1206 AM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1204 AM    PARKER                    SD   1 INCH HAIL
07/08/03   TURNER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 8, 12:08 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 AM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1143 PM    3 E ETHAN                 SD   .75 INCH HAIL
07/07/03   HANSON                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:25 PM CDTSevere Thunderstorm WarningFSDHutchinson50 min
Jul 7, 11:31 PM CDTSevere Thunderstorm WarningFSDHanson44 min
Jul 7, 11:46 PM CDTSevere Thunderstorm WarningFSDTurner29 min
Jul 8, 12:07 AM CDTSevere Thunderstorm WarningFSDLincoln23 min
Jul 8, 12:13 AM CDTSevere Thunderstorm WarningFSDTurner32 min
Jul 8, 12:25 AM CDTSevere Thunderstorm WarningFSDGregory50 min
Jul 8, 12:28 AM CDTSevere Thunderstorm WarningFSDLincoln47 min
Jul 8, 12:56 AM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton34 min
Jul 8, 1:29 AM CDTSevere Thunderstorm WarningFSDBon Homme31 min
Jul 8, 1:31 AM CDTSevere Thunderstorm WarningFSDLincoln29 min
Jul 8, 2:02 AM CDTFlash Flood WarningFSDBon Homme118 min
Jul 8, 3:00 AM CDTFlash Flood WarningFSDClay2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.